Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 253, NWS Amarillo, TX

August 17, 2017Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 8:16 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2017, 8:16 PM CDT (01:16 UTC)
Expired
Aug 17, 2017, 9:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:34 PM CDTTSTM WND GST 621 Ne Guymon, OK
Aug 17, 8:35 PM CDTTSTM WND GST 651 N Guymon, OK
Aug 17, 8:35 PM CDTHAIL 0.881 N Guymon, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS54 KAMA 180116
SVRAMA
OKC007-139-180215-
/O.NEW.KAMA.SV.W.0253.170818T0116Z-170818T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
816 PM CDT THU AUG 17 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Beaver County in the Panhandle of Oklahoma...
  Texas County in the Panhandle of Oklahoma...

* Until 915 PM CDT

* At 815 PM CDT, a severe thunderstorm was located over Hough, or 15
  miles northwest of Guymon, moving east at 40 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles. 

* Locations impacted include...
  Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
  Hough, Baker, Adams, Boyd and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10079 3657 10182 3699 10175 3700 10077
TIME...MOT...LOC 0115Z 286DEG 36KT 3688 10161 

HAIL...1.50IN
WIND...70MPH
 
$$

MJG
3 follow-up statements
935 
WWUS54 KAMA 180138
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
838 PM CDT THU AUG 17 2017

OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
838 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND TEXAS COUNTIES...

At 837 PM CDT, a severe thunderstorm was located 4 miles northwest of
Optima, or 7 miles northeast of Guymon, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. Spotters confirm winds in excess of 60 mph 
         and nickle size hail.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. People and animals outdoors will 
         be injured. Expect hail damage to roofs, siding, windows, 
         and vehicles. 

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
Hough, Baker, Adams, Boyd and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10079 3657 10182 3699 10175 3700 10077
TIME...MOT...LOC 0137Z 286DEG 31KT 3679 10142 

HAIL...1.50IN
WIND...70MPH
 
$$

MJG
325 
WWUS54 KAMA 180156
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
856 PM CDT THU AUG 17 2017

OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
856 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND EASTERN TEXAS COUNTIES...

At 855 PM CDT, a severe thunderstorm was located 7 miles east of
Optima, or 15 miles east of Guymon, moving east at 35 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
Baker, Adams, Boyd and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3656 10169 3699 10133 3700 10077 3650 10079
TIME...MOT...LOC 0155Z 279DEG 31KT 3675 10122 

HAIL...0.75IN
WIND...70MPH
 
$$

MJG
020 
WWUS54 KAMA 180204
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
904 PM CDT THU AUG 17 2017

OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
904 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND EASTERN TEXAS COUNTIES...

At 903 PM CDT, a severe thunderstorm was located over Adams, or 20
miles east of Guymon, moving east at 40 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Guymon, Hooker, Tyrone, Optima, Hardesty, Bryans Corner, Baker,
Adams, Boyd and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3655 10156 3699 10127 3700 10077 3650 10079
TIME...MOT...LOC 0203Z 286DEG 36KT 3673 10111 

HAIL...0.75IN
WIND...70MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:58 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 17, 6:58 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
658 PM CDT Thu Aug 17 2017

.AVIATION...
For the 00Z TAFs, isolated to scattered showers and tstms
currently around the fcst area will continue to affect the region
this evening into tonight, and have accounted for this in the
TAFs. Additional tstms may develop again late Friday afternoon.
However, have omitted mention durg this time frame due to low
confidence as to whether or not any TAF site will be impacted.

Andrade

&&

.PREV DISCUSSION... /Issued 437 PM CDT Thu Aug 17 2017/

DISCUSSION...

A shift from the recent exceptionally wet pattern to a somewhat
drier (but not completely dry) pattern is underway as weaker and
more backed upper flow is expected Sat through Mon. As is usually
the case though, it will be difficult to break this pattern and
models are now hinting at a possible return to northwest flow as
early as Tuesday or Wednesday of next week.

Tonight through Friday night...A slight chance for a bit of severe
weather will be evident across the western half of the combined
Panhandles this afternoon and this evening. Just enough effective
shear could combine with upwards of 2500 J/kg MLCAPE to allow for a
bit of quasi-organized convection.  The best chance for anything
severe will be now through 9 PM. Another round of non-severe storms
may breeze through the area after midnight. Similar degrees of CAPE
but likely a little less shear will be noted tomorrow with the best
environment for a few strong storms probably in the eastern half of
the TX Panhandle.

Saturday and Sunday...These days will be more dry than wet. However,
given that most of the models are mixing dewpts out to the low to
mid 50s which just probably ain't happenin' over this wet
ground...decided to leave some token 20 pops in the aft/evening
hours both days.

Monday (eclipse day)...A shortwave in SW flow will bring with it
some good monsoonal moisture and likely result in extensive mid and
high cloud cover (not looking great right now for the eclipse).
Could also see some showers with this wave, especially in the west.

Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM
to cross the area and hang up somewhere in the southern Panhandles.
Have thrown out the GFS solution for the most part as it shows
nothing of a front.  Moisture/mass convergence near the front should
be enough to provide a bit higher precip chcs Tue and Wed
supposing the ECMWF and GEM are the right models.

Temperatures...Temps throughout the next 7 days should be right
around normal for this time of year.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 PM CDT Thu Aug 17 2017

OKZ001>003-TXZ001>020-181200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
416 PM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening and into the
overnight hours across the Panhandles. Wind and hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Friday through Wednesday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which could
result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

In the hours before

Special weather statement, Aug 17, 4:23 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT THU AUG 17 2017

TXZ011-172215-
Oldham TX-
423 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glenrio, or 24 miles south of Nara Visa, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3538 10304 3551 10285 3528 10270 3518 10295
      3518 10304
TIME...MOT...LOC 2123Z 235DEG 18KT 3526 10305

MJG
Special weather statement, Aug 17, 5:09 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
509 PM CDT THU AUG 17 2017

TXZ011-016-172300-
Deaf Smith TX-Oldham TX-
509 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Glenrio, or 23 miles west of Vega, moving east at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3515 10291 3528 10291 3530 10253 3500 10253
TIME...MOT...LOC 2208Z 276DEG 12KT 3520 10284

MJG
Special weather statement, Aug 17, 5:16 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT THU AUG 17 2017

TXZ002-172300-
Sherman TX-
516 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 600
PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 10204 3638 10206 3649 10197 3649 10164
      3621 10163
TIME...MOT...LOC 2216Z 259DEG 12KT 3631 10195

MJG
Special weather statement, Aug 17, 6:53 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
653 PM CDT THU AUG 17 2017

TXZ011-012-016-017-180045-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
653 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Wildorado, or 14 miles east of Vega, moving east
at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Mescalero Park, Bushland and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10224 3525 10223 3530 10180 3501 10182
TIME...MOT...LOC 2353Z 271DEG 16KT 3517 10218

MJG
Local storm report, Aug 17, 7:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             15 WSW GRUVER           36.17N 101.66W
08/17/2017  E1.75 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700833

EA
Local storm report, Aug 17, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT THU AUG 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     12 NE EVA               36.92N 101.78W
08/17/2017  M61 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700834

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:29 PM CDTSevere Thunderstorm WarningAMACimarron, Texas76 min
Aug 17, 9:14 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
Aug 18, 12:46 AM CDTSevere Thunderstorm WarningAMABeaver, Texas74 min
Aug 18, 12:50 AM CDTSpecial Weather StatementAMACimarron55 min
Aug 18, 1:15 AM CDTSevere Thunderstorm WarningAMACimarron, Texas60 min
Aug 18, 2:02 AM CDTSpecial Weather StatementAMABeaver58 min
Aug 18, 2:21 AM CDTAreal Flood AdvisoryAMACimarron114 min
Aug 18, 2:28 AM CDTSpecial Weather StatementAMACimarron, Texas62 min
Aug 18, 2:53 AM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 18, 2:58 AM CDTAreal Flood AdvisoryAMATexas3 hr
Aug 18, 3:22 AM CDTSpecial Weather StatementAMABeaver, Texas53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.